MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The 14 fr esheath was returned for examination and confirmed the reported event.A visual examination found that the distal tip was split, the sheath shaft was curved, a kink was observed approximately 2.75" inches from the com-nut and the liner was fully expanded and torn.Functional testing found that the liner thickness was measured and was within specifications.A device history record (dhr) review was performed and did not reveal any manufacturing non-conformances that would have contributed to the complaint event.The following instructions for use (ifu) were reviewed: esheath, sapien x4, procedural training manual, and the device preparation training manual.Based on this review, no ifu training deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints of a sheath liner torn, and distal tip split were confirmed by a visual examination of the returned device.However, no manufacturing non-conformance was identified during the evaluation.Dimensional testing of the returned sheath revealed that the liner wall thickness was within specification.A review of the dhr did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were noted during device unpacking or preparation.Per the complaint description, "as reported by the alliance clinical trial, upon removal of the pigtail at end of the case, without wire, the pigtail got stuck in the esheath." per product evaluation, the sheath shaft was curved and kinked 2.75" from the sheath hub.The liner was torn for the entire length of the expandable portion and the distal tip was opened and had a split tip and shaft kink suggesting the presence of vessel tortuosity.Kinks or curvature along the sheath shaft can be indicative of the presence of vessel tortuosity.In this case, it is possible that the devices were not co-axially aligned during the removal of the pigtail through the sheath.Tortuous patient anatomy or previous guidewire interaction with the sheath liner could contribute to non-coaxial alignment and weakening of the liner.The pigtail may have interacted with the sheath tip and liner during withdrawal, which could then split the sheath tip and tear the potentially weakened liner.In this case, available information suggests that procedural factors (interaction with pigtail) may have contributed to the complaint event.However, a definitive root cause is unable to be determined at this time.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.
 
Event or Problem Description
As reported by the alliance clinical trial, during a transcatheter aortic valve replacement (tavr) procedure, upon removal of the pigtail at the end of the case, without wire, the pigtail got stuck in the esheath resulting in the esheath coming out of the patient past the partial expandable part.Lfa (left femoral artery) sheath slid back, exposing the split portion and leading to blood loss.Peripheral angiography was performed without an overt source and no bleeding was identified.There was some miscommunication on who was to hold the groin and who was to hold the sheath.Additional information was found that in preparation for the esheath removal, the implanter went to pull the pigtail out over the wire.The esheath came back as well, past the partial expandable part, and the patient started to bleed.It was then decided to pull the remaining esheath out and hold pressure.The patient's pressure began to drop, and the team gave fluids and started pressors.The echo was checked for effusion and no effusion was seen.An up-and-over angiogram was taken, and no bleeding was seen in the ao, iliacs, or femorals.The team did not give blood as the blood loss was insufficient to amount to a transfusion and the patient left the cath lab in stable condition.Post-case discussion stated that when the sheath came back and when the pressure was on the groin the patient vagaled and had a reaction to protamine.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key19822481
Report Number2015691-2024-05627
Device Sequence Number8612752
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)240824(10)65415704
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2024
Device Model Number914ESA
Device Lot Number65415704
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2024
Initial Report FDA Received Date07/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age66 YR
Patient SexMale